Hail, Johnson
- When
- June 25, 2:44 PM CST
- Where
- Johnson County, 1 mi N of North Liberty
- Measured
- 0.88 in hail
- Crop damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.767, -91.617
An unseasonably strong upper level storm system combined with a near semi-moist atmosphere to produce scattered thunderstorms. A lone storm pulsed severe in east central Iowa and produced marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An unseasonably strong upper level storm system combined with a near semi-moist atmosphere to produce scattered thunderstorms. A lone storm pulsed severe in east central Iowa and produced marginally severe hail. The rapid growth of cumulus clouds and showers across Illinois lead to numerous confirmed reports of funnels.Once the sun set, thunderstorms developed over northwest Illinois and remained nearly stationary for several hours over Savanna, Illinois and western Carroll county producing localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 1:33 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 233 PM CDT SUN JUN 25 2006 .DISCUSSION... UNSETTLED SUMMER PATTERN CONTINUES AS UPPER TROUGH DEEPENS OVER REGION AND LOOKS TO LINGER THROUGH MUCH OF WEEK. THIS MORNING... DEFINED UPPER TROUGH WAS SEEN STRENGTHENING FROM ONTARIO TO EASTERN NEBRASKA. EMBEDDED CENTERS OF POSITIVE VORTICITY WERE DIGGING AT BASE OF TROUGH WITH MOST SIGNIFICANT NOTED OVER SOUTHERN MN/WI BORDER...W-SW IA...AND MOVING INTO W CENTRAL IL AT MIDDAY. AT SURFACE...INVERTED TROUGH EXTENDED FROM TN VALLEY TO SW WI. THIS WAS ACCOMPANIED BY A WEAK SURFACE BOUNDARY JUST EAST OF THE MS RIVER WITH DEWPOINTS POOLING IN LOWER 60S. SPECIAL 18Z SOUNDING AT DVN INDICATED A WEAK CAP LOCALLY WITH SOME MID LEVEL DRYING SINCE THE 12Z SOUNDING. IMMEDIATE CONCERN IS SEVERE POTENTIAL THIS AFTERNOON DUE TO STEEP LAPSE RATES AND UPPER LOW DEVELOPING OVERHEAD. VISIBLE SATELLITE IMAGERY HAS SHOWN SEVERAL HOUR PERIOD OF SUNSHINE OVER WESTERN 2/3RDS OF CWA TODAY IN SUBSIDENCE REGION BEHIND NORTHERN IL SHORTWAVE. DESPITE THE SUN...SURFACE TEMPERATURES HAVE ONLY REACHED 70S WITH ISOLATED READINGS NEAR 80 IN FAR SOUTH DUE TO COLD ADVECTION ON LIGHT NW WINDS. THIS IS KEEPING SBCAPES AS INDICATED BY LAPS BELOW 1000 J/KG WITH ONLY FAR SE IA INTO NE MO/W CENTRAL IL IN 1500 J/KG RANGE AT 19Z. AREA 88DS SHOW WIDESPREAD SHOWERS AND THUNDERSTORMS AHEAD OF MAIN UPPER VORT MOVING OUT OF CENTRAL IA INTO EASTERN IA EARLY THIS AFTERNOON. WEAK LOW LEVEL WIND FIELDS AND LIMITED LOW LEVEL INSTABILITY HAS RESULTED IN MAINLY PULSE TYPE STORMS SO FAR WITH HEAVY RAINFALL AND ONLY A FEW REPORTS OF PEA SIZE HAIL IN CLUSTER THAT EXITED TO EAST AT MIDDAY AND THOSE UPSTREAM IN DMX CWA. SEVERE THREAT CONTINUES THROUGH THIS AFTERNOON AS CWA AIRMASS WILL FURTHER DESTABILIZE AHEAD OF UPSTREAM CONVECTION. MAIN THREATS CONTINUE TO BE LARGE HAIL...UP TO QUARTER SIZE...AND DAMAGING WIND GUSTS. MAINLY UNIDIRECTIONAL SHEAR LIMITED TO MAINLY MID LEVELS WILL LIMIT POTENTIAL FOR ORGANIZED SUPERCELLS...EXCEPT FOR AREAS CLOSEST TO CENTER OF DEVELOPING UPPER LOW THAT SHIFTS TO NE-E CENTRAL IA LATE AFTERNOON...WHERE SOME LOW TOPPED TYPE CONVECTION COULD SPIN UP A WEAK TORNADO. THE SLOW MOVING STORMS WILL RESULT IN POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS THIS AFTERNOON INTO EVENING. SHORT TERM MODELS IN AGREEMENT WITH UPPER LOW SLIDING S-SE TO NEAR STL BY 00Z TUESDAY. WILL CARRY LIKELY POPS FOR SHOWERS THROUGH TONIGHT WITH THUNDERSTORMS MAINLY IN EVENING. CONVECTION WILL REMAIN SCATTERED THROUGH MONDAY WITH AFTERNOON AND EVENING THUNDERSTORMS. THIS WILL LIMIT HIGHS TO HIGHS ONLY IN 70S. MODELS BEGIN TO DIVERGE TUESDAY WITH RESPECT TO SECONDARY SHORTWAVE/POTENTIAL UPPER LOW ROTATING DOWN LONGWAVE TROUGH THROUGH UPPER MS VALLEY. GFS REMAINS MORE AGGRESSIVE WITH THIS FEATURE AND GENERALLY FAVOR A WEAKER MID WEEK REINFORCING WAVE AND THEN MORE PROGRESSIVE LATE WEEK PATTERN SHOWN BY ECMWF AND UKMET. BLENDED THIS ECMWF TO THE SLOWER GFS IN GRIDS...KEEPING CHANCE POPS TUESDAY THROUGH WED NIGHT. TEMPERATURES KEPT NEAR TO BELOW GUIDANCE AND CLIMO WITH HIGHS LIMITED TO 70S TO NEAR 80 THROUGH MOST OF WEEK. FOR NEXT WEEKEND...MEDIUM RANGE MODELS IN BETTER AGREEMENT WITH UPPER TROUGH SHIFTING TO EAST COAST WITH WESTERN RIDGE GRADUALLY FLATTENING FOR LOCAL WARMING TREND. BROUGHT IN SILENT SLIGHT CHANCES FOR THUNDERSTORMS SAT NIGHT AS MOISTURE BEGINS TO RETURN WITH FAVORABLE UPPER JET SETTING UP ALONG US/CAN BORDER. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 530 AM CDT SUN JUN 25 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-252200- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 530 AM CDT SUN JUN 25 2006 ...SEVERE STORMS POSSIBLE BY MID DAY WITH LARGE HAIL... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SEASONABLY STRONG UPPER LEVEL SYSTEM WILL PRODUCE AREAS OF THUNDERSTORMS BY MID DAY...LASTING INTO EARLY EVENING. THE LOW FREEZING LEVELS COMBINED WITH MODERATE INSTABILITY AND DRY AIR ALOFT WILL BE VERY FAVORABLE FOR LARGE HAIL UP TO THE SIZE OF GOLF-BALLS. THE STRONGEST STORMS MAY RESULT IN THE GROUND COVERED WITH HAIL IN MANY LOCATIONS. A SECONDARY THREAT WILL BE ISOLATED STRONG TO SEVERE STRAIGHT LINE WINDS OF 50 TO 60 MPH. THE SLOW MOVEMENT OF THE STORMS MAY ALSO RESULT IN LOCALLY HEAVY RAINS AND MINOR FLOODING IN LOW LYING AREAS. THE AREAS AT HIGHEST RISK OF SEVERE STORMS WILL BE NORTHEAST OF AN INDEPENDENCE TO KEOKUK IOWA LINE. THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK OF SEVERE WEATHER. INTERESTED INDIVIDUALS SHOULD MONITOR THEIR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES AND WATCH ISSUANCES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LATE TUESDAY THROUGH THURSDAY...A SERIES OF DISTURBANCES WILL CAUSE EPISODES OF THUNDERSTORMS ACROSS THE MIDWEST. ATMOSPHERIC CONDITIONS REMAIN UNCLEAR REGARDING ANY SEVERE THREAT AND POSSIBLE LOCATIONS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BY NOON...LASTING INTO EARLY EVENING MAINLY NORTHEAST OF A INDEPENDENCE TO KEOKUK IOWA LINE. NICHOLS
The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518918.